New Jersey, 2009

Heat in New Jersey, August 16 to 21, 2009

August 16 to 21, 2009 · NWS PHI · 3 events in 3 counties and zones

A high pressure system off the eastern seaboard pumped in hotter and then more humid air into New Jersey during the week of August 16th. This gave the area its longest stretch of hot weather of the summer: 6 days.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A high pressure system off the eastern seaboard pumped in hotter and then more humid air into New Jersey during the week of August 16th. This gave the area its longest stretch of hot weather of the summer: 6 days. Humidity levels were initially comfortable, but became more humid as the week progressed. Highest temperatures were mainly in between 90 and 95 degrees (Trenton's was 93 degrees). The six day duration led to several people being affected by the heat and seeking medical treatment at hospitals in Toms River, Lakewood and Long Branch. The most humid day was the 21st just before a cold front neared the area with numerous showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 10:00 AM EST, 1 hour earlier.

Area forecast discussion, Aug 16, 10:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT SUN AUG 16 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN NEAR THE MID ATLANTIC STATES THIS
AFTERNOON INTO MONDAY BEFORE EDGING SLOWLY OFFSHORE TUESDAY. A COLD
FRONT IS EXPECTED TO APPROACH OUR REGION FROM THE WEST TUESDAY AND
MOVE INTO OUR AREA WEDNESDAY BEFORE STALLING. THE FRONT SHOULD THEN
LIFT SLOWLY NORTHEASTWARD INTO NEW ENGLAND AROUND THURSDAY. A
STRONGER COLD FRONT IS FORECAST TO APPROACH OUR REGION LATE FRIDAY
OR SATURDAY.

&&

.NEAR TERM /THROUGH TODAY/...
HIGH PRESSURE OVER OUR AREA THIS AFTERNOON IS TRANSLATING INTO
ANOTHER FINE SUMMER DAY. TEMPERATURES WERE MODIFYING TO SLIGHTLY
WARMER READINGS TODAY AS COMPARED TO YESTERDAY. AND, BASED ON 15Z
READINGS, THE HIGHS WILL BE BUMPED UP SLIGHTLY TO NEAR THE NAM MOS
OUTPUT, WHICH IS NOT AS HIGH AS THE GFS MOS. ALSO OF NOTE, WINDS
WILL BE LIGHT WEST OR SOUTHWEST THIS AFTERNOON, WHICH IS GENERALLY A
WARMING FLOW, AS COMPARED TO LIGHT SOUTH OR VARIABLE WINDS SATURDAY.
THE MENTION OF ISOLATED THUNDERSTORMS WILL BE RETAINED FOR THIS
AFTERNOON FOR THE FAR NORTHERN ZONES, ALTHOUGH THE CUMULUS FIELD HAS
BEEN SLOW TO FORM AT LATE MORNING, AND FORCING WILL GENERALLY BE
LESS THAN YESTERDAY.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
ANOTHER DAY REMOVED FROM WIDESPREAD PCPN, SO NO PATCHY FOG
CONTINUED. SHOULD BE DECENT RADIATIONAL COOLING CONDITIONS TONIGHT
AND DID NOT DIFFER FROM GUIDANCE.

PMDHMD PREFERENCE IS FOR A MORE OFFSHORE GFS SOLUTION FOR MONDAY OF
THE CLOSED LOW OFF THE NJ COAST. THUS IT AND ITS VORT MAX SHOULD BE
FARTHER EAST. EVEN IF IT WAS NOT, THE GFS FCST MOISTURE LEVELS ON
MONDAY ARE EVEN LESS THAN TODAY THROUGHOUT OUR CWA, EVEN NORTH. AT
THIS JUNCTURE WE DO NOT SEE THE AREAL COVERAGE TO JUSTIFY ANY POPS
AND THIS MIGHT BE THE ONE AND ONLY RAIN FREE DAY THRUT OUR CWA IN
THIS PACKAGE. SIMILAR SCENARIO WITH MAX TEMPS MONDAY AS THE
RELATIVELY STAGNANT PATTERN IS NOT EXPECTED TO ADVECT MUCH WARMER
AIR INTO OUR CWA AND FCST 1000-850MB THICKNESSES AGAIN SHOW ONLY A
MODEST RISE FROM TODAYS LEVEL AS WILL OUR MAX TEMP FCSTS. WITH DEW
POINTS STILL EXPECTED TO DROP BECAUSE OF THE RELATIVELY DRY AIR
ALOFT, WE DO NOT EXPECT THE AFTERNOON HEAT INDEX TO REACH 100F. NAM
MOS PREFERRED AGAIN BASED ON THE FCST 1000-850MB THICKNESSES EVEN
OFF THE GFS ITSELF.

SLIGHTLY MUGGIER NIGHT MONDAY NIGHT AS THE HIGH PRESSURE SYSTEM
SLIDES FARTHER OFFSHORE. MIGHT EVEN BE A SLIGHT SW WIND IF THERE IS
ANY AT NIGHT.

ONLY CHANGE TO TUESDAY WAS TO ADD A LOW CHANCE OF TSRAS LATER IN THE
DAY OVER THE WESTERN PART OF OUR CWA. SEVERAL MODELS ARE FCSTG A LEE
SIDE TROF TO FORM. THIS IS ALSO THE FIRST DAY WHERE SOME MODELS HAVE
A BIT OF MID LEVEL OMEGA AND RAISE FCST TOTAL TOTALS INTO
THUNDERSTORM RANGE. FCST 850MB MOISTURE LACKING ON DAYS PRIOR TO
THIS. WITH A SW FLOW EXPECTED THIS IS ONE DAY WHERE GFS MOS LOOKS
REASONABLE AND THIS MIGHT BE ALSO A DAY WHERE AFTERNOON HEAT INDICES
MIGHT REACH 100F ACROSS THE INLAND COASTAL PLAIN AND OUR VULNERABLE
URBAN AREAS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE END OF THE TYPICAL SUMMER LIKE PATTERN SEEMS TO BE LATE TUESDAY
INTO WEDNESDAY AS A COLD FRONT STARTS TO PUSH DOWN FROM THE
NORTH. UNFORTUNATELY, THERE IS NOT ENOUGH MOMENTUM ASSOCIATED WITH
THE FRONT AND IT LOOKS TO GET HUNG UP RIGHT OVER THE MIDDLE OF OUR
AREA BY LATE WEDNESDAY OR THURSDAY. TEMPERATURES ARE LIKELY TO
START OFF ABOVE NORMAL /UPPER 80S NORTH AND WEST OF PHILLY...90S
SOUTH AND EAST/ BUT SHOULD RETURN TO NEAR NORMAL /UPPER 70S NORTH
AND WEST... MID TO UPPER 80S SOUTH AND EAST/ BY THE END OF THE
WEEK. THERE IS A GREATER CHANCE FOR PRECIPITATION TO OCCUR AS
DISTURBANCES MOVE ALONG THE STALLED BOUNDARY. PLUS THE MOISTURE AND
CONVECTION OVER THE EASTERN GULF GETS INGESTED INTO THE FRONTAL
BOUNDARY. THIS BOUNDARY EVENTUALLY STARTS TO MOVE NORTHWARD AS A
WARM FRONT ON FRIDAY. A STRONGER COLD FRONTAL PASSAGE IS EXPECTED TO
OCCUR OVER THE WEEKEND.

WE FOLLOWED HPC GUIDANCE WHICH WAS A BLEND BETWEEN THE FASTER GFS
AND THE SLOWER ECMWF.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

HIGH PRESSURE WILL CREST OVER THE AREA THIS AFTERNOON AND PLENTY OF
GREAT VFR FLYING CONDITIONS WILL BE THE RULE ACROSS THE AREA.
SCATTERED CUMULUS WILL FORM THROUGH MIDDAY, AND IS LIKELY TO BE LESS
IN AREAL COVERAGE THAN SATURDAY. WINDS WILL BE LIGHT WEST TO
SOUTHWEST, WITH SPEEDS 10 KNOTS OR LESS. WINDS AT KMIV AND KACY WILL
BE LOCALLY ONSHORE THIS AFTERNOON. CONDITIONS WILL CONTINUE TO BE
VFR TONIGHT, WITH LIGHT WINDS.

OUTLOOK...
NOT MUCH CHANGE IS EXPECTED MONDAY AND TUESDAY AS HIGH PRESSURE
BASICALLY REMAINS IN CONTROL, IF MOVING OFFSHORE. THE GFS IS
SUGGESTING SOME SHOWERS POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

&&

.MARINE...
HIGH PRESSURE WILL KEEP TRANQUIL CONDITIONS ON THE WATERS FOR THE
NEXT FEW DAYS.  WINDS...WHICH SHOULD BE 10 KNOTS OR LESS TODAY AND
TONIGHT...WILL BE OFFSHORE THIS MORNING AND THEN SWITCH ONSHORE THIS
AFTERNOON. THE WINDS WILL SHIFT TO THE S OR SE TONIGHT. WINDS AND
SEAS WILL SLOWLY INCREASE MONDAY THROUGH WEDNESDAY AS A DISTURBANCE
AND FRONT APPROACHES FROM THE WEST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS... / GIGI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...GIGI/MEOLA
AVIATION... / OHARA
MARINE... / OHARA
Hazardous weather outlook, Aug 16, 2:27 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 AM EDT SUN AUG 16 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-170900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
327 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-170900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
327 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Western Monmouth

When
August 16, 11:00 AM EST to August 21, 7:00 PM EST
Where
Western Monmouth forecast zone
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heat, Eastern Monmouth

When
August 16, 11:00 AM EST to August 21, 7:00 PM EST
Where
Eastern Monmouth forecast zone
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heat, Western Ocean

When
August 16, 11:00 AM EST to August 21, 7:00 PM EST
Where
Western Ocean forecast zone
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194156, 194157, 194158.